Acute renal failure and calcium

  1. Hi,

    I'm having a hard time finding info on why a pt with acute renal failure would need calcium supplements. Can someone point me in the right direction?

    TIA,
    abby
  2. Visit abbythetabby profile page

    About abbythetabby

    Joined: Nov '05; Posts: 110; Likes: 5
    ED RN

    5 Comments

  3. by   NRSKarenRN
    [font='times new roman']kidney disease

    [font='times new roman']chronic renal failure (ckd) and its progression
    in renal failure typically the calcium level in the blood becomes low and the phosphate level high. this imbalance neeeds treating, or the body overproduces
  4. by   km5v6r
    Quote from abbythetabby
    Hi,

    I'm having a hard time finding info on why a pt with acute renal failure would need calcium supplements. Can someone point me in the right direction?

    TIA,
    abby
    One of the functions of the kidney is to eliminate phospherous from the body. When renal failure occurs that ability is lost. The body attempts to bind that excessive phospherous with calcium. It will pull that calcium from the bone leading to osteoporesis amoonst other problems. Phospherous binders are given in an attempt to bind the phospherous before it enters the blood stream. One of the cheapest and easiest binders is Calium Carbonate or Tums. The problem is the phospherous binder MUST be taken while the food is in the stomach. The only place to bind the phospherous is before it enters the blood. This applies to all types of binders including Renagel and Phoslo. Outside the hospital, pts will eat a few bites of their meal or snack then take their binder. Hospitalized pts actually have a much more difficult time getting their binders appropriately. Meds can't be left at the bedside and meals are delivered erractically. The pt and the nurse trying to catch each other at exactly the right time is difficult. I have heard floor nurses complaining about renal pts being "so anal" about their meds. One pt refused supper because she couldn't get her binder at the appropriate time. "With meals" does not mean 30 min before or after this time. The binder does nothing if it is taken before the meal or to long after. Two past pts of mine demonstrate a few of implications here. One was an older, obese woman on hemodialysis who stood up at home to walk across the room. She heard a snapping noise and fell. She had bilateral fractures of the Fib/Tib. She died after 8 months in the hospital in bed. The fractures never healed. X-rays taken shortly before she died were no different then when the fractures originally occurred. I also had another pt who was a younger former nurse. Long time ESRD pt with a history of failed transplant restarted on hemo. She was walking up stairs when her lower leg shattered. The open fracture was so bad she had to have a BKA. Neither of these people tripped, fell, or hit anything. The bones were weakened to the point of spontanous fracture. So yes we do teach pt's to be very "anal" about their meds.
  5. by   abbythetabby
    Thanks Karen for including the links and km5v6r for the detailed explanation! Everything I read kept talking about Vit D synthesis. The phosphorous binding action of calcium was the key I needed.

    I always suggest that my underclassmates check out this site to help them deal with the pyschosocial aspects of being a student RN, but it's members like you two who are willing share your knowledge and help us learn that truly make this site a treasure. :heartbeat
  6. by   Daytonite
    hypocalcemia in acute renal failure is inversely related to the hyperphosphatemia. the failing kidneys are unable to excrete phosphate. as the phosphates build up a condition called hyperphosphatemia develops. hyperphosphatemia inhibits the parathyroid hormone (pth). pth is needed to activate the renal enzyme that converts vitamin d to it's active form. this results in the failure of dietary calcium to be absorbed from the intestinal tract, so you are going to fail to capture sources of calcium from dietary replacement. in order for calcium to be released from bone, pth is required. but, since pth release is being inhibited by the elevated phosphate level, that cannot occur and results in another lost resource of calcium replacement. my sources on this are metheny's fluid & electrolyte balance: nursing considerations in the section of the chapter on acute renal failure and pathophysiology: the biologic basis for disease in adults and children by kathryn l. mccance and sue e. heuther.

    the symptoms of hypocalcemia are:
    • numbness
    • tingling of the fingers
    • tingling around the mouth and lips
    • tingling of the toes
    • muscle cramping
    • muscles spasms and twitching (in later stages)
    • hyperactive deep tendon reflexes
    • positive trousseau's sign
    • positive chvostek's sign
    • generalized or focal convulsions
    • laryngeal muscle spasms
    • decreased cardiac output
    • prolonged qt interval on the ekg
    • all kinds of cardiac arrhythmias
    • depression
    • emotional instability
    • anxiety
    • psychosis
    ideal calcium supplementation would be by iv route in an acute renal failure situation.

    i saw one post-op young lady many years ago have carpo-pedal spasms (tetany) following the accidental removal of one of her parathyroid glands during her thyroidectomy. it was how they found this surgical mishap had occurred. she was scared to death as these spasms were sustained and wouldn't let up until we had given her iv calcium. actual muscle spasms themselves are quite painful if you've ever experienced one (i.e. a charlie horse). the treatment for this, in her case, was oral calcium supplementation for the remainder of her life.
  7. by   solumedrol
    That's interesting.. Phosphorous binds with Calcium.. Therefore, Pts. with Acute Renal Failure need Calcium supplements.. Learned something new again today from this forum.

close